Advertisement

Numerische Mathematik

, Volume 137, Issue 4, pp 1001–1037 | Cite as

Modified equations for variational integrators

  • Mats VermeerenEmail author
Article

Abstract

It is well-known that if a symplectic integrator is applied to a Hamiltonian system, then the modified equation, whose solutions interpolate the numerical solutions, is again Hamiltonian. We investigate this property from the variational side. We present a technique to construct a Lagrangian for the modified equation from the discrete Lagrangian of a variational integrator.

Mathematics Subject Classification

65L99 70H03 70H25 

References

  1. 1.
    Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions: with Formulas, Graphs, and Mathematical Tables. In: National Bureau of Standards Applied Mathematics Series, vol 55. U.S. Government Printing Office, Washington, D.C. (1964)Google Scholar
  2. 2.
    Calvo, M.P., Murua, A., Sanz-Serna, J.M.: Modified equations for ODEs. Contemp. Math. 172, 63–63 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Gelfand, I.M., Fomin, S.V., Silverman, R.A. (eds.): Calculus of Variations. Prentice-Hall, Englewood Cliffs (1963)Google Scholar
  4. 4.
    Hairer, E.: Backward analysis of numerical integrators and symplectic methods. Ann. Numer. Math. 1, 107–132 (1994)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Hairer, E., Lubich, C., Wanner, G.: Geometric numerical integration illustrated by the störmer–verlet method. Acta Numer. 12, 399–450 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Hairer, E., Lubich, C., Wanner, G.: Geometric Numerical Integration: Structure-Preserving Algorithms for Ordinary Differential Equations, vol. 31. Springer, Berlin (2006)zbMATHGoogle Scholar
  7. 7.
    Marsden, J.E., West, Matthew: Discrete mechanics and variational integrators. Acta Numer. 2001(10), 357–514 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Moan, P.C.: On modified equations for discretizations of ODEs. J. Phys. A Math. Gen. 39(19), 5545 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Oliver, M., Vasylkevych, S.: A new construction of modified equations for variational integrators (2012). http://math.jacobs-university.de/oliver/papers/newmodified.html. Accessed 14 June 2017
  10. 10.
    Reich, S.: Backward error analysis for numerical integrators. SIAM J. Numer. Anal. 36(5), 1549–1570 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Vermeeren, M.: Modified equations and the Basel problem. arXiv:1506.05288 [math.CA], (2015)
  12. 12.
    Vermeeren, M.: Numerical precession in variational integrators for the Kepler problem. arXiv:1602.01049 [math.NA], (2016)

Copyright information

© Springer-Verlag GmbH Deutschland 2017

Authors and Affiliations

  1. 1.Institut für Mathematik, MA 7-1Technische Universität BerlinBerlinGermany

Personalised recommendations